Texas, 2010Wildfire and Damaging Winds in Texas, December 30, 2010
December 30, 2010 · NWS LUB · 5 events in 4 counties and zones
An intense storm system and upper air jet contributed to high-based convection over the western South Plains of west Texas during the evening hours of the 30th. The thunderstorms produced damaging wind gusts measured as high as 76 mph and blowing dust.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense storm system and upper air jet contributed to high-based convection over the western South Plains of west Texas during the evening hours of the 30th. The thunderstorms produced damaging wind gusts measured as high as 76 mph and blowing dust. Winds downed utility poles and lines which sparked a 2,000 acre wildfire west of levelland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 30, 6:24 PM CST, 46 minutes earlier.
Area forecast discussion, Dec 30, 6:24 PM CST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
624 PM CST THU DEC 30 2010
.UPDATE...
HAVE FRESHENED THE ZFP AND THE NPW TO REFLECT THE EXPIRATION OF THIS
AFTERNOON/S WIND ADVISORY. WILL RETAIN THE REMAINDER OF THE
FORECAST AS IS FOR NOW BUT WILL REEVALUATE THE FORECAST AFTER 00Z
ROABS AND MODELS COME IN LATER THIS EVENING. WILL ALSO KEEP AN EYE
ON THE HIGH BASED SHOWERS MOVING IN FROM THE WEST THIS EVENING AS
THEY HAVE SHOWN THE ABILITY TO EFFECTIVELY TRANSFER HIGH
MOMENTUM AIR TO THE SURFACE IN SEVERAL LOCATIONS.
&&
.PREV DISCUSSION... /ISSUED 555 PM CST THU DEC 30 2010/
AVIATION...
MAIN CONCERN THIS ROUND REMAINS ON STRONG WINDS. SOUTHERLY WINDS
SHOULD SEE A BRIEF DOWNWARD TREND THIS EVENING...BUT A STRONG
PACIFIC FRONT CURRENTLY CUTTING THROUGH EASTERN NM WILL RACE
ACROSS THE AREA OVERNIGHT...LIKELY PASSING THROUGH KLBB AROUND 4Z
AND KCDS AROUND 7Z. WINDS WILL BECOME SW TO W BEHIND THE FRONT AND
INCREASE AGAIN...LIKELY SUSTAINED AT 20 TO 30 KTS WITH HIGHER
GUSTS. WILL HAVE TO MONITOR IN CASE AN AWW BECOMES NECESSARY LATER
TONIGHT. ALSO...WILL HAVE TO WATCH THE HIGH BASED SHOWERS
DEVELOPING/MOVING OUT OF EASTERN NM AS THEY COULD GRAZE THE TAF
SITES THIS EVENING. ALTHOUGH ANY SIGNIFICANT RESTRICTION FROM
PRECIPITATION APPEARS UNLIKELY...THE HEAVIER SHOWERS ALOFT COULD
PRODUCE A LOCALLY STRONG WIND GUST. THE GUSTY WESTERLY WINDS
SHOULD FINALLY DROP OFF BY MID TO LATE AFTERNOON ON FRIDAY
PREV DISCUSSION... /ISSUED 350 PM CST THU DEC 30 2010/
SHORT TERM...
VIGOROUS STORM SYSTEM WILL PASS ACROSS THE AREA TONIGHT AND FRIDAY
WITH THE PRIMARY /BUT NOT ONLY/ CONCERN BEING STRONG WINDS.
CURRENT WIND ADVISORY IN EFFECT THRU 6 PM IS IN GOOD SHAPE WITH
WIDESPREAD 25 TO 35 MPH AND GUSTS INTO THE UPPER 40S FOUND ACROSS
THE AREA AT 3 PM ACCORDING TO WEST TEXAS MESONET. THESE WINDS ARE
EXPECTED TO DIMINISH THIS EVENING WITH LOSS OF DAYTIME MIXING
HOWEVER TIGHTENING PRESSURE GRADIENT WILL KEEP IT BREEZY.
MEANWHILE...WINDS ALOFT WILL BE STRENGTHENING AS JETMAX EXCEEDING
130 KTS AT 250MB AND 60KTS AT 700MB DEVELOPS ACROSS THE AREA. WE
EXPECT TURBULENT MECHANICAL MIXING TO ALLOW GUSTY WINDS TO MIX DOWN
TO THE SURFACE SOMETIME AFTER MIDNIGHT /SIMILAR TO PAST NIGHT/ AND
THUS A REPEAT OF ADVISORY STRENGTH WINDS AND ISOLATED SVR WIND GUSTS
APPEAR LIKELY. WITH THIS IN MIND HAVE GONE AHEAD AND ISSUED A WIND
ADVISORY BEGINNING AT 2 AM FOR AREAS ON/ADJACENT TO THE CAPROCK. THE
WINDS ALOFT MAXIMIZE FROM ABOUT 12Z TO 18Z AND THEN BEGIN TO SHIFT
EASTWARD. AT THE SAME TIME A PACIFIC-TYPE COLD FRONT WILL BE MOVING
ACROSS THE AREA MAINTAINING A TIGHT SFC GRADIENT. THUS WE ANTICIPATE
THAT THE STRONG WINDS WILL CONTINUE AND EXPAND EAST INTO THE ROLLING
PLAINS DURING THE MORNING HRS AND HAVE ISSUED A WIND ADVISORY FOR
THAT AREA BEGINNING AT 8 AM. WIND SPEEDS MAY NOT QUITE REACH
ADVISORY CRITERIA FOR A EXTENDED PERIOD OF TIME ACROSS THE EASTERN
ROLLING PLAINS BUT DECIDED TO INCLUDE THEM IN THE ADVISORY TO ERR ON
THE SIDE OF CAUTION. THE STRENGTH OF THE MID-LVL HEIGHT GRADIENT
ARGUES THAT THE POTENTIAL OF AT LEAST ISOLD SVR GUSTS WILL CONTINUE
ACROSS THE AREA ON FRIDAY. ACCOMPANYING THE STRONG WINDS WILL BE
WIDESPREAD BLOWING DUST...WHICH MAY BECOME LOCALLY THICK AND MAKE
FOR SOME AREAS OF HAZARDOUS DRIVING CONDITIONS. WINDS WILL BEGIN TO
SLOWLY SUBSIDE THROUGH THE AFTERNOON.
IN NEW MEXICO AT 3 PM A WIDE AREA OF SCATTERED PRECIP /MAINLY SNOW/
IS OBSERVED FROM ABOUT DEMING TO RATON WITH EVEN A FEW LIGHTNING
STRIKES NEAR CLINES CORNERS. STRONG DPVA/LIFT WITH SUFFICIENT
MID-LVL MOISTURE SHOULD ARRIVE IN OUR W-NW ZONES AND SWEEP QUICKLY
NEWD ACROSS THE CWA THROUGH ABOUT MIDNIGHT OR SO. MOST GUIDANCE
CONTINUES TO GENERATE AT LEAST SOME LIGHT PRECIP MAINLY ACROSS THE
NRN THIRD OF THE CWA. HAVE KEPT THE POP CONFIGURATION BASICALLY THE
SAME WHILE UPPING PARMER AND CASTRO INTO THE CHC CATEGORY THIS
EVENING. PRECIP SHOULD COMMENCE AS RAIN...BUT MAY MIX WITH OR
CHANGEOVER TO SNOW AS STRONG CAA AND EVAPORATION TAKE HOLD.
HOWEVER...GIVEN THE SHORT DURATION OF LIFT THERE SHOULD BE ONLY A
SMALL WINDOW FOR SNOW AND WE DO NOT EXPECT ANY SIGNIFICANT SNOWFALL
ACCUMULATIONS OF AN INCH OR MORE. ONE CAVEAT TO BE WATCHED IS A HINT
OF MID-LVL INSTABILITY WHICH COULD PRODUCE SOME CONVECTIVELY
ENHANCED ACTIVITY RESULTING IN HEAVIER PRECIP AND POSSIBLY STRONGER
WINDS. TEMPS WILL ONCE AGAIN BE MILD TONIGHT BUT SHOULD BEGIN TO
FALL EARLY FRIDAY MORNING AS CAA FOLLOWS THE PACIFIC COLD FRONT.
HIGHS ON FRIDAY WILL BE SOMEWHAT PROBLEMATIC BUT WILL LIKELY RANGE
FROM NEAR 40 NORTHWEST TO THE MIDDLE 50S SOUTHEAST.
LONG TERM...
MUCH QUIETER WEATHER IS IN THE OFFING BEGINNING FRIDAY NIGHT
IN THE WAKE OF THE INITIAL UPPER TROF AXIS EXPECTED TO BE WELL TO
OUR NORTHEAST. A TRAILING LOBE OF POSITIVE VORTICITY WILL THEN
GLANCE THE SOUTH PLAINS EARLY NEW YEAR/S DAY...HOWEVER DEEP
SUBSIDENCE AND SUBSEQUENT DRYING WILL KEEP CLOUDS TO A MINIMUM
DURING THIS WAVE/S PASSAGE. AT THE VERY LEAST THIS IMPULSE WILL
DRIVE A POLAR FRONT SOUTH FRI NIGHT BEFORE POTENTIALLY BACKDOORING
ONTO THE CAPROCK BY MIDDAY SAT. THE NAM HAS TRENDED MORE WESTERLY
WITH THIS COOL PUSH AND THIS SCENARIO APPEARS PLAUSIBLE
CONSIDERING ALL MODELS SHOW THE SURFACE HIGH AXIS ACROSS OUR ERN
ZONES. THIS COOL DOME MAY LINGER INTO SUNDAY OFF THE CAPROCK UNTIL
THE SURFACE HIGH EASES FARTHER DOWNSTREAM. LITTLE IN THE WAY OF
DEWPOINT RECOVERY FRI NIGHT AND AGAIN SAT NIGHT SHOULD GARNER SOME
VERY COLD LOW TEMPS FOR THE START OF 2011 AND RECENT MOS TEMPS
APPEAR TO HAVE A GOOD HANDLE ON THIS SCENARIO.
THEREAFTER...AN ACTIVE SPLIT FLOW REGIME IN BRITISH COLUMBIA
SHOULD SEND ADDITIONAL PACIFIC ENERGY SOUTHWARD ALONG THE PACIFIC
COAST CULMINATING WITH A CUTOFF LOW AROUND SOCAL BY EARLY NEXT
WEEK. UPPER FLOW LOCALLY SHOULD ASSUME A SWLY COMPONENT ALLOWING A
GRADUAL INFLUX OF MID-LEVEL MOISTURE WHILE THE LOW LEVELS ALSO
UNDERGO MOISTENING. THE MAIN BRANCH OF THE POLAR JET DURING THIS
TIME APPEARS STRONGLY CYCLONIC IN THE MIDDLE OF THE NATION
SUPPORTIVE OF AT LEAST ONE POLAR FRONT ENTERING THE LOCAL AREA AS
EARLY AS MON NIGHT. PRIMARILY CONFLUENT FLOW ALOFT HOWEVER SHOULD
KEEP PRECIP AT BAY DURING THIS FROPA. NWP CONSISTENCY REGARDING
THE BEHAVIOR OF THE CUTOFF LOW IN/NEAR SOCAL BY MIDWEEK REMAINS
ELUSIVE AND AS SUCH WILL NOT ENTERTAIN THE UNUSUALLY MOIST
SCENARIO ADVERTISED BY THE RECENT GFS AND SOME OF ITS ENSEMBLES.
FIRE WEATHER...
AS EXPECTED...RH VALUES TODAY HAVE STAYED ABOVE 15 PERCENT FOR THE
MOST PART AREA-WIDE...ALTHOUGH DEWPOINTS ARE SLIGHTLY BELOW FCST VALUES
FOR SOME AREAS. HOWEVER...AN ELEVATED FIRE DANGER WILL CONTINUE
ACROSS THE AREA EVEN OVERNIGHT DUE TO THE CONTINUED GUSTY WINDS AND
VERY DRY FUELS. THE FIRE DANGER WILL INCREASE ON FRIDAY AS
VERY DRY AIR MOVES IN FROM THE WEST BEHIND A PACIFIC-TYPE COOL
FRONT. THUS DESPITE COOLER TEMPS...RH VALUES SHOULD DROP BELOW 15
PERCENT ACROSS A LARGE AREA...MAINLY FROM THE CENTRAL SOUTH PLAINS
THROUGH THE ROLLING PLAINS. THERE ARE STILL A COUPLE OF QUESTION
MARKS REGARDING THE SEVERITY OF THE FIRE DANGER. THE WINDS WILL BE
ON A DIMINISHING TREND BY AFTERNOON WHEN THE RH VALUES WILL BE AT
THEIR LOWEST....AND COLD AIR ADVECTION WILL PRODUCE SLIGHTLY BELOW
NORMAL TEMPS ACROSS THE CAPROCK. WITH THIS IN MIND HAVE CONTINUED
THE FIRE WEATHER WATCH AS IS FROM 10 AM TO 5 PM MAINLY FROM
I-27/US-87 EASTWARD.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 20 37 7 37 7 / 30 0 0 0 0
TULIA 25 39 10 38 8 / 20 0 0 0 0
PLAINVIEW 26 41 14 39 8 / 20 0 0 0 0
LEVELLAND 25 43 12 42 9 / 20 0 0 0 0
LUBBOCK 28 45 17 42 14 / 20 0 0 0 0
DENVER CITY 25 47 15 42 13 / 20 0 0 0 0
BROWNFIELD 27 47 17 42 15 / 20 0 0 0 0
CHILDRESS 34 48 17 39 11 / 20 0 0 0 0
SPUR 33 49 17 41 10 / 10 0 0 0 0
ASPERMONT 38 54 23 43 13 / 10 0 0 0 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
FOR THE FOLLOWING ZONES: TXZ024>026-030>032-035>038-041>044.
WIND ADVISORY FROM 8 AM TO 5 PM CST FRIDAY FOR THE FOLLOWING
ZONES: TXZ025-026-031-032-037-038-043-044.
WIND ADVISORY FROM 2 AM TO 5 PM CST FRIDAY FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>036-039>042.
&&
23
Hazardous weather outlook, Dec 30, 3:44 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
344 PM CST THU DEC 30 2010
TXZ021>044-312145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
344 PM CST THU DEC 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...REMAINDER OF TODAY AND TONIGHT
NON PRECIPITATION
STRONG SOUTHWESTERLY WINDS AT TIMES GUSTING UP TO 50 MPH...AREAS
OF BLOWING DUST AND AN ELEVATED GRASSLAND FIRE DANGER WILL SUBSIDE
BY SUNSET BEFORE A STRONG COLD FRONT SWEEPS ACROSS THE REGION LATE
TONIGHT. WESTERLY WINDS BEHIND THIS FRONT WILL INCREASE TO AROUND
30 MPH WITH A FEW GUSTS POSSIBLY APPROACHING 60 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
DESPITE MUCH COOLER TEMPERATURES ON FRIDAY...WINDS WILL AGAIN
BECOME QUITE STRONG THROUGHOUT THE ENTIRE REGION DURING THE PRE-
DAWN HOURS BEFORE DIMINISHING LATE IN THE AFTERNOON. COMBINED
WITH EXCEPTIONALLY DRY AIR...THESE WINDS WILL LEAD TO CRITICAL
FIRE WEATHER BEHAVIOR GENERALLY ALONG AND EAST OF INTERSTATE 27.
A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THESE AREAS ON FRIDAY
IN ADDITION TO A WIND ADVISORY FOR THE ENTIRE OUTLOOK AREA. AREAS
OF BLOWING DUST WILL ALSO ACCOMPANY THE STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WIND OR POOR
VISIBILITY FROM BLOWING DUST.
In the hours before
Special weather statement, Dec 30, 7:08 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
708 PM CST THU DEC 30 2010
TXZ021>025-027>031-033>036-039>041-310400-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-BAILEY-LAMB-HALE-FLOYD-MOTLEY-
COCHRAN-HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...MULESHOE...
LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...MATADOR...
ROARING SPRINGS...MORTON...LEVELLAND...LUBBOCK...SLATON...
WOLFFORTH...CROSBYTON...RALLS...PLAINS...DENVER CITY...
BROWNFIELD...TAHOKA...ODONNELL
708 PM CST THU DEC 30 2010
...STRONG AND GUSTY WINDS EXPECTED WITH HIGH BASED SHOWERS THIS EVENING...
AN AREA OF HIGH BASED SHOWERS WILL CONTINUE TO DEVELOP AND ADVANCE
QUICKLY NORTHEAST ACROSS MUCH OF THE SOUTH PLAINS...SOUTHERN TEXAS
PANHANDLE AND WESTERN ROLLING PLAINS THROUGH THE EVENING HOURS.
THE SHOWER ACTIVITY WILL BE CAPABLE OF PRODUCING BRIEF BUT STRONG
WIND GUSTS IN EXCESS OF 50 TO 55 MPH AS THEY PASS AS WELL AS A
QUICK BURST OF LIGHT RAIN AND REDUCED VISIBILITIES IN BLOWING
DUST. MOTORISTS SHOULD USE EXTRA CAUTION WHEN ENCOUNTERING THE
STRONG WINDS AND BLOWING DUST. THE SHOWERS SHOULD QUICKLY RACE OFF
TO THE NORTHEAST OF THE AREA BY LATE THIS EVENING THOUGH GUSTY
WINDS WILL REMAIN BEHIND A STRONG COLD FRONT LATE TONIGHT.
Thunderstorm Wind, Cochran
- When
- December 30, 7:10 PM CST
- Where
- Cochran County, 1 mi ENE of Morton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.725, -102.754
The Texas Tech University West Texas Mesonet site near Morton recorded a peak thunderstorm wind gust of 65 mph at 19:10 CST. No damage was reported.
Thunderstorm Wind, Hockley
- When
- December 30, 7:19 PM CST
- Where
- Hockley County, 7 mi W of Levelland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.580, -102.492
Thunderstorm winds snapped four wooden utility poles west of Levelland along Texas Highway 114. The resultant downed power lines sparked a large wind-driven grassland wildfire.
Wildfire, Hockley
- When
- December 30, 7:19 PM CST to 11:00 PM CST
- Where
- Hockley forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
A large wind-driven wildfire was sparked when thunderstorm winds downed utility lines into receptive grassy-fuels along Texas Highway 114 west of Levelland shortly before 19:20 CST. The fire charred 1,920 acres as it burned eastward across Farm to Market Road 303. Fire crews saved a barn that housed fifty bales of hay. No significant damages or injuries were reported.
Thunderstorm Wind, Bailey
- When
- December 30, 7:20 PM CST
- Where
- Bailey County, 2 mi SSW of Muleshoe
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.193, -102.743
A thunderstorm wind gust of 58 mph was recorded by the Texas Tech University West Texas Mesonet site near Muleshoe. No damage was reported.
Thunderstorm Wind, Lamb
- When
- December 30, 7:35 PM CST to 7:50 PM CST
- Where
- Lamb County, 1 mi NE of Amherst to 6 mi S of Olton
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.030, -102.408
Thunderstorms produced a swath of severe winds and blowing dust over portions of Lamb County. A 76 mph gust was initially measured by the Texas Tech University West Texas Mesonet near Amherst at 19:35 CST. A subsequent wind gust of 59 mph was measured at the Texas Tech University West Texas Mesonet site south of Olton at 19:50 CST. No significant damages were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, December 30 to 31, 20104 deaths · 12 injured · $95 million · EF3 · 27 events
- Tornadoes and Hail in Arkansas, December 30 to 31, 20104 deaths · 10 injured · $1.9 million · EF3 · 12 events
- Winter Weather in South Dakota, December 30, 20104 injured · 4 events
- Blizzard and Winter Storm in South Dakota, December 30 to 31, 201028 events
- Blizzard in South Dakota, December 30, 201026 events
- Winter Weather in Nebraska, December 30 to 31, 201024 events
- Winter Storm in Nebraska, December 30 to 31, 201023 events
- Blizzard and Winter Storm in Colorado, December 30 to 31, 201020 events
- Blizzard in Minnesota, December 30 to 31, 201013 events
- Blizzard in Nebraska, December 30 to 31, 201010 events
- Blizzard and Winter Storm in Minnesota, December 30 to 31, 201010 events
- Blizzard in North Dakota, December 30 to 31, 201010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266368, 266371, 266372, 266369, 266370.